Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 19, NWS Paducah, KY

August 2, 2003Christian County, Todd County, Kentucky

NWS Paducah, KY issued this flash flood warning at Aug 2, 2003, 12:56 PM CDT for Christian County, Todd County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 12:56 PM CDT (17:56 UTC)
Expired
Aug 2, 2003, 3:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Christian County, KY, Todd County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 021758
FFWPAH
KYC047-219-022030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 330 PM CDT

* AT 1252 PM CDT...AUTHORITIES IN HOPKINSVILLE REPORTED HIGH WATER 
OVER NUMEROUS SIDE ROADS. RADAR ESTIMATED OVER TWO INCHES OF RAIN IN 
THE PAST HOUR NEAR ELKTON. ADDITIONAL HEAVY RAIN SHOWERS AND 
THUNDERSTORMS WILL MOVE THROUGH CHRISTIAN AND TODD COUNTIES WILL 
PRODUCE ANOTHER INCH TO 2 INCHES OF RAIN BY 2 PM.

* LOCATIONS IMPACTED INCLUDE ALLEGRE...CLIFTY...GRACEY...KELLY...
  PEMBROKE AND TRENTON

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

LAT...LON 3704 8707 3671 8710 3672 8766 3699 8761

$$
2 follow-up statements
000 
WGUS73 KPAH 021938
FFSPAH
KYC047-219-022030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
237 PM CDT SAT AUG 2 2003

...FLASH FLOOD WARNING CONTINUES FOR CHRISTIAN AND TODD COUNTIES OF 
WESTERN KENTUCKY UNTIL 330 PM...

AT 230 PM...SEVERAL ROADS WERE STILL REPORTED TO BE CLOSED IN THE 
HOPKINSVILLE AREA. IN TODD COUNTY...WATER WAS REPORTED OVER SOME 
ROADWAYS...INCLUDING HIGHWAYS 181 AND 102. NO CLOSURES WERE REPORTED 
IN TODD COUNTY.

THE HEAVY RAINFALL HAS ENDED IN THE WARNING AREA. HOWEVER...SOME 
FLOODING OF THE USUAL PROBLEM AREAS CONTINUES...SO THE FLASH FLOOD 
WARNING WILL CONTINUE UNTIL 330 PM.

$$

YORK
000 
WGUS73 KPAH 022029
FFSPAH
KYC047-219-022100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT SAT AUG 2 2003

...THE FLASH FLOOD WARNING FOR CHRISTIAN AND TODD COUNTIES HAS 
EXPIRED...

THE HEAVY RAIN HAS MOVED OUT OF THE AREA...AND NO FURTHER HEAVY RAIN 
IS EXPECTED IN THE NEAR FUTURE. THEREFORE...THE FLASH FLOOD WARNING 
HAS BEEN ALLOWED TO EXPIRE.

$$

YORK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:34 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 2, 12:34 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT SAT AUG 2 2003

MODELS INSIST ON HANGING LONG WAVE TROF AROUND UNTIL AT LEAST
TUE...AFTER WHICH TIME SOME RIDGING BUILDS IN AND ALLOWS FOR A DRIER
MID TO LATE WEEK FORECAST. UNTIL THEN...THERE WL BE A SLGT CHC-CHC
PCPN ALMOST ANYTIME. WHILE FA REMAINS IN SLGT RISK SVR THRU
DAY2...CONCERN OVER NEXT 72 HOURS IS ALSO PCPN AND FLOOD POTENTIAL.
DESPITE HEAVY RAIN POTENTIAL THIS PM...FLOODING IS MORE OF
THE URBAN/SMALL STREAM VARIETY VERSUS FFW. LINGERING LOW LAYER
BOUNDARY WL REMAIN FOCUS FOR SHRA/TSRA AND ITS SLIGHT MOVEMENT
SOUTH...THEN BACK NORTH WITH TIME...FAIRLY EVENLY DISTRIBUTES BEST
CHC PCPN AREAS OVER FA SO AS TO NOT SHOW AN OBVIOUS FOCUS ON ONE
AREA FOR TOO LENGTHY OF A PERIOD THAT WOULD PRODUCE OVERT FLOOD
PROBLEMS. WL THEREFORE OPT TO HANDLE ANY FLOODING VIA SHORT FUSE
PRODUCTS.

WITH ALL OF THE RECENT CONVECTION TEMPS HAVE RUN AOB GUIDANCE
NOS...AND WL LIKELY RETAIN THAT BIAS AS LONG AS THE TROF AND
ASSOCIATED BOUNDARY ARE LINGERING IN THE VCNTY. WL THEREFORE SHOW AN
AOB MOS SKEW TO TEMPS THRU MID WEEK...TAPERING TO NR MOS NOS BY LATE
IN THE FORECAST.

.PAH...NONE.
Hazardous weather outlook, Aug 2, 5:00 AM CDT, 7 hours 56 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-030915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE AREA TODAY AND TONIGHT. A COLD FRONT WAS POISED JUST
NORTH AND WEST OF THE QUAD STATE...FROM...CHICAGO THROUGH...ST LOUIS
TO...SPRINGFIELD MO. THIS WILL BE THE FOCUSING MECHANISM FOR STORM
DEVELOPMENT TODAY AND TONIGHT. STORMS WILL DEVELOP ALONG THE FRONT
AND TRAVEL EAST INTO LOWER OHIO AND MID MISSISSIPPI VALLEYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR THE ENTIRE
QUAD STATE AREA AGAIN SUNDAY. THE AFOREMENTIONED BOUNDARY IS
EXPECTED TO MOVE THROUGH THE AREA SUNDAY...RESULTING IN ANOTHER
CHANCE OF SEVERE THUNDERSTORMS AS FRONTAL PASSAGE OCCURS.
OTHERWISE...AS WE HEAD THROUGH THE UPCOMING WORK WEEK...AN ISOLATED
AFTERNOON THUNDERSTORM WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY BE REQUESTED ACROSS THE ENTIRE QUAD STATE
TODAY...TONIGHT AND SUNDAY.

KH

In the hours before

Special weather statement, Aug 2, 7:15 AM CDT, 5 hours 41 minutes before
ILZ088>094-KYZ001>011-MOZ086-087-100-107>112-114-021300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
715 AM CDT SAT AUG 2 2003

...SEVERE THUNDERSTORM WATCH NUMBER 831 CONTINUES OVER PORTIONS OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY...

A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE AREA. HOWEVER...
THUNDERSTORMS OVER SOUTHEAST MISSOURI HAVE DECREASED IN INTENSITY
OVER THE PAST HOUR OR SO...AND THE OVERALL THREAT FOR WIDESPREAD
SEVERE WEATHER HAS DECREASED OVER SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS AND WESTERN KENTUCKY. STRONG THUNDERSTORMS WILL CONTINUE TO
BE POSSIBLE THIS MORNING IN THE WATCH AREA...WITH ISOLATED SEVERE
STORMS ALSO A POSSIBILITY.

THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WIND
GUSTS...AND HAIL UP TO AN INCH IN DIAMETER. ALSO...WITH ALL OF THE
RECENT RAINFALL IN THE QUAD STATE REGION...ROOT SYSTEMS OF SOME
TREES HAVE BEEN WEAKENED DUE TO SATURATED SOIL CONDITIONS.
CONSEQUENTLY...WINDS OF 40 TO 50 MPH MAY CAUSE TREES TO TOPPLE IN
CERTAIN AREAS. IN ADDITION...BRIEF HEAVY RAINFALL MAY LEAD TO
LOCALIZED FLOODING...ESPECIALLY IN FLOOD PRONE AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA SOURCES FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

MEFFERT
Special weather statement, Aug 2, 9:13 AM CDT, 3 hours 43 minutes before
ILZ088>094-KYZ001>011-MOZ086-087-100-107>112-114-021500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
913 AM CDT SAT AUG 2 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS CANCELLED THE
SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTHEAST
MISSOURI...FAR SOUTHERN ILLINOIS...AND SOUTHWEST KENTUCKY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:44 PM CDTSevere Thunderstorm WarningPAHHenderson61 min
Aug 2, 12:06 AM CDTSevere Thunderstorm WarningPAHDaviess39 min
Aug 2, 12:20 AM CDTSevere Thunderstorm WarningPAHWebster40 min
Aug 2, 12:35 AM CDTSevere Thunderstorm WarningPAHHopkins55 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.